Our specific aim was to describe thrombosis (osteonecrosis of the hips, pulmonary embolism, and amaurosis fugax) after exogenous testosterone was given to men with no antecedent thrombosis and previously undiagnosed familial thrombophilia. After starting testosterone patch or gel, 50 mg/day or intramuscular testosterone 400 mg IM/month, 2 men developed bilateral hip osteonecrosis 5 and 6 months later, and 3 developed pulmonary embolism 3, 7, and 17 months later. One man developed amaurosis fugax 18 months after starting testosterone gel 50 mg/day. Of these 6 men, 5 were found to have previously undiagnosed factor V Leiden heterozygosity, 1 of whom had ancillary MTHFR C677T homozygosity, and 2 with ancillary MTHFR C677T-A1298C compound heterozygosity. One man had high factor VIII (195%), factor XI (179%), and homocysteine (29.3 umol/L). Thrombotic events after starting testosterone therapy are associated with familial thrombophilia. We speculate that when exogenous testosterone is aromatized to E2, and E2-induced thrombophilia is superimposed on familial thrombophilia, thrombosis occurs. Men sustaining thrombotic events on testosterone therapy should be screened for the factor V Leiden mutation and other familial and acquired thrombophilias.
All Science Journal Classification (ASJC) codes
- Public Health, Environmental and Occupational Health
- Biochemistry, medical
- Physiology (medical)